Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 360, NWS Goodland, KS

August 5, 2018Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2018, 4:56 PM CDT for Gove County, Logan County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 4:56 PM CDT (21:56 UTC)
Expired
Aug 5, 2018, 5:27 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KGLD 052156
SVRGLD
KSC063-109-052245-
/O.NEW.KGLD.SV.W.0360.180805T2156Z-180805T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
456 PM CDT SUN AUG 5 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in west central Kansas...
  Southwestern Gove County in west central Kansas...

* Until 545 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located 6 miles north of
  Scott State Lake, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10107 3887 10107 3894 10051 3870 10047
TIME...MOT...LOC 2156Z 262DEG 21KT 3877 10095 

HAIL...1.00IN
WIND...60MPH
 
$$

EV
2 follow-up statements
229 
WWUS53 KGLD 052221
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
521 PM CDT SUN AUG 5 2018

KSC063-109-052245-
/O.CON.KGLD.SV.W.0360.000000T0000Z-180805T2245Z/
Logan KS-Gove KS-
521 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN LOGAN AND SOUTHWESTERN GOVE COUNTIES...

At 521 PM CDT, a severe thunderstorm was located 11 miles northeast
of Scott State Lake, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10089 3887 10091 3892 10070 3894 10051
      3870 10047
TIME...MOT...LOC 2221Z 262DEG 21KT 3879 10076 

HAIL...1.00IN
WIND...60MPH
 
$$

EV
103 
WWUS53 KGLD 052227
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
527 PM CDT SUN AUG 5 2018

KSC063-109-052236-
/O.CAN.KGLD.SV.W.0360.000000T0000Z-180805T2245Z/
Logan KS-Gove KS-
527 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND
SOUTHWESTERN GOVE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northeastern Gove County.

LAT...LON 3870 10089 3887 10091 3892 10070 3894 10051
      3870 10047
TIME...MOT...LOC 2224Z 262DEG 21KT 3879 10072 

$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:55 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 5, 3:55 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Aug 5 2018

Uncertain and low confidence forecast. Subtle features surface and
aloft. Cloud cover and early convection have hindered instability
in some place. In general, it is a messy setup out there. Outflow
boundaries and at least one surface trough are over the area at
this time. Cold front remains to the north and is expected to move
through tonight. Right rear quadrant is current affecting the
area. Also the first in a number shortwaves are moving through.

General consensus of high resolution/Cams is for spotty and
unorganized convection. Most intense convection looks to be move
in from the west and northwest during the evening and overnight
hours. Put pops in the high chance category ahead of surface
trough and shortwave. These storms should move to the south and
east through the night. Look to have a chance for isolated severe
and locally heavy rainfall.

On Monday morning, look to have some lingering rainfall in the
morning. Front will have moved through and looks to go south of
the area with upslope flow behind it. At this same time area gets
affected by right rear quadrant of the upper jet and another
shortwave. Models not too excited about the afternoon
precipitation chances over our area. It is possible that main area
of rainfall could be south of area. Considering the shear in
place, there looks to be a chance of severe in the afternoon.

It will be cooler tomorrow area wide due to being in a postfrontal
upslope air mass, and lingering cloud cover and precipitation.
Depending on the cloud cover, the temperatures could go either
direction.

.LONG TERM...(Monday night through Sunday)
Issued at 131 PM MDT Sun Aug 5 2018

A persistent upper-level ridge will be present over the southwest
United States Monday evening while a broad longwave upper-level
trough over the northern Great Plains slowly progresses eastward.
The combination of these two features aloft will produce a jet of
relatively strong upper-level westerlies/northwesterlies over the
Central High Plains which should last until Wednesday. This upper-
level flow pattern is conducive to the formation of several
shortwave troughs developing lee of the Rockies which may provide
the conditions necessary for showers and thunderstorms in the Tri-
State Region. As such, the afternoon/evening hours for Monday,
Tuesday, and Wednesday could all see scattered showers and
thunderstorms across the area with PoPs around 20-40% in some
places. More exact timing and location of these storms will be
difficult before the day of for each event, but it is possible
that some of these storms may be severe. The main threats if so
would be large hail and damaging winds.

Starting Wednesday, the ridge over the southwest United States
begins to expand northward, bringing a more northerly flow pattern
over the Central High Plains which will last from Thursday through
Sunday next week. The end of next week is therefore expected to
be much drier, especially as the upper-level flow becomes weaker
and strong vertical wind shear is no longer present over the Tri-
State Region.

Temperatures will be slightly cooler next week with highs generally
in the upper 80s across the Central High Plains and lows generally
in the low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Aug 5 2018

Messy and uncertain forecast. Models showing ideas and coverage in
regards to where thunderstorms will be. Believe there will be a
lull in any precipitation until later this afternoon into early
this evening. Due to the uncertainty and this still being 6 to 7
hours away, chose to only have Vcts from 00 to 01z through 06z at
both sites. Conditions will be vfr unless a thunderstorm moves
across and then sub vfr conditions will occur.

The winds will be highly variable and unpredictable due to the
convection. In general this afternoon into this evening the winds
will be southeast to east at 10 knots or less. After midnight the
winds should shift to the north around 10 knots and will continue
through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Aug 5, 11:40 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1040 AM MDT Sun Aug 5 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1040 AM MDT Sun Aug 5 2018 /1140 AM CDT Sun Aug 5 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area into the
overnight hours. Some of these storms could become severe this
afternoon and evening. The main threats will be damaging winds,
large hail of at least 2 inches in diameter, and locally heavy
rainfall which could cause flash flooding. An isolated tornado will
be possible for locations along the Nebraska and Kansas border.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Marginal Risk for severe thunderstorms across northeast
Colorado and northwest Kansas Monday afternoon and evening. Threats
will include large hail and damaging winds...as well as locally heavy
rainfall creating potential isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening over
the entire area.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:05 PM CDTSpecial Weather StatementGLDSheridan10 min
Aug 5, 5:07 PM CDTSevere Thunderstorm WarningGLDGove53 min
Aug 5, 5:20 PM CDTSpecial Weather StatementGLDSheridan25 min
Aug 5, 6:01 PM CDTSpecial Weather StatementGLDGove14 min
Aug 5, 6:30 PM CDTSpecial Weather StatementGLDWichita30 min
Aug 5, 6:45 PM CDTSevere Thunderstorm WarningGLDWichita15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.